Psycho-Babble Medication Thread 241906

Shown: posts 1 to 8 of 8. This is the beginning of the thread.

 

Dhea, trolling for information

Posted by susan C on July 14, 2003, at 21:44:06

DHEA does it cause mania? Does it help restore sexual function (it is a precurser to hormones). Does anyone have any insight and/or experience?
Mouse

 

Re: Dhea, trolling for information

Posted by KRM123 on July 14, 2003, at 22:55:04

In reply to Dhea, trolling for information, posted by susan C on July 14, 2003, at 21:44:06

I don't know much about it but I told my pDr. I was taking it and she advised me not to- something about it interferring with serotonin. She didn't sound like she knew for sure, so I don't know.

> DHEA does it cause mania? Does it help restore sexual function (it is a precurser to hormones). Does anyone have any insight and/or experience?
> Mouse

 

Re: Dhea, trolling for information

Posted by jrbecker on July 15, 2003, at 12:32:59

In reply to Dhea, trolling for information, posted by susan C on July 14, 2003, at 21:44:06

> DHEA does it cause mania? Does it help restore sexual function (it is a precurser to hormones). Does anyone have any insight and/or experience?
> Mouse

DHEA can be moderately helpful in some for anxiety, energy, and libido. But most, even "normal" people, find DHEA's effects to induce irritability. And yes, DHEA can cause mania, although I believe many of the reports have been a sense of dysphoria, not euphoria, making their depression worse.

http://www.biopsychiatry.com/dheamania.htm

If you try it, start low (2-5mg). Many store brands start at 10-25 mg, which are way too high for someone not in their twighlight years. If you notice the onset of anxiety, irritability, increased depression, or anger, it's a good bet that you are not a great candidate for DHEA supplementation.

 

Re: Dhea, trolling for information jrbecker

Posted by Barbara Cat on July 16, 2003, at 11:10:58

In reply to Re: Dhea, trolling for information, posted by jrbecker on July 15, 2003, at 12:32:59

I know something about it. First of all, DHEA is produced in the adrenal glands and has properties like norepinephrine. Also some increase to dopamine, which was probably why your doc said it interferred with serotonin, although to a negligible degree. DHEA is a precursor to the sex hormones. It can especially increase estrogen and testosterone. The problem is, there is no way to predict what is going to get increased. It's not descriminating or smart enough to go where it's needed. There are three major kinds of estrogen. Estrone is the most potent and problematic and estrone might be the one that gets boosted. Many women in perimenopause are already estrogen dominant and any more can cause big problems. It, along with pregnenalone (the precursor to DHEA!) got me over-estrogenized with precancerous uterine hyperplasia.

It also can cause estrogen increase in men, making for soft rounded bellies, little boobies and limp libido - definitely not a good thing, and increased testosterone in women - also not a good thing if too much. There is a form called 7-keto DHEA which does not effect the sex hormones but rather rests the adrenals and resets the cortisol/DHEA cycle.

This is a powerful hormone and not to be taken lightly. Very important to have your levels tested before starting. Mine were very low, due to chronic long term stress and adrenal exhaustion, along with fibromyalgia. I was taking 25mg of Schiff brand and my skin got oily with break-outs. I'm 52 so this was not fair. I also experienced irritability. Tried the 7-keto form and side effects subsided but I didn't enjoy any particular benefit that warranted the hefty price tag. Others have reported good benefits (come to think of it, only those I've heard were from sites selling it - hmmmm). You'll also want to get good micronized pharmaceutical grade rather than the brands you can buy cheaply. A good holistic doc or naturopath will be your best resource on this. - Barbara

 

Re: Dhea, trolling for information-once again

Posted by susan C on July 16, 2003, at 11:33:24

In reply to Re: Dhea, trolling for information jrbecker, posted by Barbara Cat on July 16, 2003, at 11:10:58

Once again, this site comes through. You are all amazing. I really appreciate all the time and care you have put into your responses to my query. I am printing them out to take them to my next pdoc appt and will ask him to look at them in light of my history. I will also revisit the Naturopath. I am very cautious to add anything, as I have been appreciating my improvement this last year so much. I would rather just stay were I am rather than try to improve it a little, at the risk of losing anything.
a delighted mouse.

 

Barb, Re: Dhea, trolling for information

Posted by McPac on July 16, 2003, at 20:57:45

In reply to Re: Dhea, trolling for information jrbecker, posted by Barbara Cat on July 16, 2003, at 11:10:58

Hi again Barb!

"Mine were very low...........due to chronic long term stress and adrenal exhaustion"

>>>>>>>>>>>>Barb, I really believe a big part of my problem is chronic long term stress and adrenal exhaustion as well......is your naturopath giving you any very good recommendations in that area? Thanks as always!!!!!!!!p.s. When I take a good bit of fish oil, my skin really gets oily....do you get that at all?

 

Re: Barb, Re: Dhea, trolling for information McPac

Posted by Barbara Cat on July 17, 2003, at 1:51:49

In reply to Barb, Re: Dhea, trolling for information, posted by McPac on July 16, 2003, at 20:57:45

Hi Mike,
I just picked up a great book today on adrenal exhaustion - "Adrenal Fatigue" subtitled 'The 21st Century Stress Syndrome' by James L. Wilson, ND, DC, PhD. It's very complete and informative. I think this book will answer alot of our questions -- I'm excited about it. His site is:

http://www.adrenalfatigue.org

You can order the book at:

http://www.smart-publications.com/books/booklist.html

About the fish oil. I guess I do notice some extra oilyness when I use more than 1 Tbl a day. I'll break out a little but then it subsides. The extra oil must be doing something good because my hair has gotten shinier and at 52 my skin looks darn good, not a single wrinkle. In fact, a few lines I had in the brow area have disappeared since I've been using it. Just as long as I don't start getting fish breath! - Barbara

 

Thnx Barb! ! (NM) (nm)

Posted by McPac on July 17, 2003, at 23:16:13

In reply to Re: Barb, Re: Dhea, trolling for information McPac, posted by Barbara Cat on July 17, 2003, at 1:51:49


This is the end of the thread.


Show another thread

URL of post in thread:


Psycho-Babble Medication | Extras | FAQ


[dr. bob] Dr. Bob is Robert Hsiung, MD, bob@dr-bob.org

Script revised: February 4, 2008
URL: http://www.dr-bob.org/cgi-bin/pb/mget.pl
Copyright 2006-17 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.